Texas, 2023

Drought in Texas, September 19 to 30, 2023

September 19 to 30, 2023 · NWS BRO · 3 events in 3 counties and zones

Searing, record astronomical summer (June 21 through September 22) and September heat, along with rainfall less than 25% of the typically wet monthly average allowed drought conditions to worsen in Cameron County, and develop at different levels in Kenedy and Willacy County, beginning on the 19th and continuing through the end of September.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Searing, record astronomical summer (June 21 through September 22) and September heat, along with rainfall less than 25% of the typically wet monthly average allowed drought conditions to worsen in Cameron County, and develop at different levels in Kenedy and Willacy County, beginning on the 19th and continuing through the end of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 18, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 18, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1232 AM CDT Tue Sep 19 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 137 PM CDT Mon Sep 18 2023

A dry atmosphere remains in place over Deep South Texas, with
exception to the surface boundary layer. The dry airmass has just
about cut off the rain chances today but there is good amount of
flat cumulus indicating the residual surface moisture. One cell is
developing west of Brownsville as of 14Z and should drift west of
the Rio Grande or dissipate by or shortly after 15Z.
Deterministic models maintain a persistent dry pattern for Tuesday
as the sub-tropical mid-level ridge west of the area begins to
nudge eastward. A dry northwest flow aloft with no noticeable
shortwaves or disturbances and the limited surface moisture will
not be sufficient for any substantial sea breeze activity
tomorrow. Not to count out any chance of rain the NBM blend and
some other blends do favor the coastal waters and immediate coast
for slight chance of showers late tonight overnight and Tuesday.
Looking at the WPC 6- hour QPF Probabilistic guidance there is a
5-20 percent chance of at least 0.01 inches of rain mostly over
the coastal counties and coastal waters. Will maintain low pops on
Tuesday over the coastal waters with the uncertainty for any
rainfall inland at this time. Temperatures tonight and Tuesday
will continue to slightly above normal with guidance in good
agreement maintaining lows in the 70s and highs in the 90s.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 137 PM CDT Mon Sep 18 2023

An upper-level ridge centered over western Texas will strengthen
and shift east during the long term period, increasing subsidence
across Deep South Texas. This pattern will support afternoon highs
reaching the 95 to 105 daily, while also limiting rain chances.
Despite the subsidence, higher moisture along the coast could
still support some isolated showers and thunderstorms daily along
the seabreeze front. Friday looks to be the most likely day to see
rain, with increased moisture raising PoPs to 20-30%. By early
next week guidance is suggesting that the ridge will begin to
weaken, which could open the door for additional showers and
thunderstorms next Monday.

Heat will continue to be a concern, with heat index values
forecast to reach 105-110 Thursday through the weekend. Lower
moisture west of I-69C will keep the heat index values slightly
lower, despite the higher temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Tue Sep 19 2023

VFR will prevail through the forecast period at all terminals as
the region remains under the influence of ridging aloft. Southeast
winds through the early morning hours will remain below 5 knots,
before shifting to the east and increasing to around 10 to 12
knots through the afternoon hours. There is a low potential for
a brief reduction in visibility at and near KHRL between 11-13Z
with visibility around 4SM.

&&

.MARINE...
Issued at 137 PM CDT Mon Sep 18 2023

Tonight through Monday night...Stationary front over the western
Gulf dissipates tonight day with weak high pressure spreading over
northern Gulf. This should maintain a weak pressure gradient over
the Lower Texas coast. Light northeast winds persist through tonight
and gradually veer east to southeast through Tuesday and Tuesday
night. With a weak gradient across the entire northern Gulf Basin
seas to remain below 2 feet with a very short 4 second period.

Wednesday through next Monday… A weak pressure gradient is expected
to remain in place across the Gulf of Mexico through the weekend
providing light to moderate winds and seas. Southeasterly winds
are expected to prevail through the period, with an easterly shift
over the Laguna Madre each afternoon with the seabreeze. Isolated
to scattered showers and thunderstorms are possible over the
Coastal waters throughout the period. Winds and waves may be
higher in and near thunderstorms

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             94  77  97  79 /  20  10  10  10
HARLINGEN               95  73  98  75 /  10  10  10  10
MCALLEN                 97  75 100  76 /   0  10  10   0
RIO GRANDE CITY         98  74 100  75 /   0  10   0   0
SOUTH PADRE ISLAND      88  81  89  82 /  20  10  20  20
BAYVIEW/PORT ISABEL     92  76  94  77 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...59-GB
LONG TERM....60-BE
AVIATION...22-Garcia
Hazardous weather outlook, Sep 18, 3:08 PM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CDT Mon Sep 18 2023

TXZ248>255-351-353>355-451-454-455-192115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
408 PM CDT Mon Sep 18 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible along the sea breeze each
afternoon. Locally heavy rain, gusty winds, and lightning are the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-192115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
408 PM CDT Mon Sep 18 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cameron

When
September 19, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Extreme (D3) Drought crept into southern Cameron County, from La Feria through Los Fresnos south to Brownsville and the Rio Grande, beginning on September 19th, while the stripe of Severe (D2) Drought continued in south-central Cameron from Santa Rosa to just north of Bayview - a result of around 5% of the monthly average rainfall and record to near-record heat. On the 26th, the continuation of the dry conditions allowed Extreme (D3) conditions to nudge northward to the Santa Rosa-Harlingen-Laguna Atascosa line, with Severe (D2) conditions nosing northward to all but the northern one-eighth of the county.

Dryland and limited-irrigation crops, and livestock, sustained damages/losses that were unknown as of this writing (late November).

Drought, Coastal Cameron

When
September 19, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Extreme (D3) Drought crept into southern coastal Cameron County, to include Port Isabel and the Brownsville Ship Channel, beginning on September 19th, while the stripe of Severe (D2) Drought continued in south-central Cameron from Bayview/Laguna Vista to Laguna Atascosa- a result of around 5% of the monthly average rainfall and record to near-record heat. On the 26th, the continuation of the dry conditions allowed Extreme (D3) conditions to include all of Laguna Atascosa, with Severe (D2) Conditions reaching Arroyo City.

Dryland and limited-irrigation crops, and livestock, sustained damages/losses that were unknown as of this writing (late November).

Drought, Cameron Island

When
September 19, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cameron Island forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Extreme (D3) Drought crept into the Boca Chica area on September 19th, then expanded north to include all of the City of South Padre Island with Severe (D2) conditions expanding northward to include the public access portion of South Padre Island south of the Willacy/Cameron County line on the 26th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142792, 1142793, 1142794.